Michigan, 2020

Winter Storm in Michigan, December 12, 2020

December 12, 2020 · NWS APX · 16 events in 15 counties and zones

Low pressure crossed southern lower Michigan during the day on the 12th. A swath of moderate to heavy snow covered much of northern lower Michigan, though close to Saginaw Bay, places like Standish and Tawas City had mostly rain.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Low pressure crossed southern lower Michigan during the day on the 12th. A swath of moderate to heavy snow covered much of northern lower Michigan, though close to Saginaw Bay, places like Standish and Tawas City had mostly rain. Snowfall amounts were highest in northeast lower Michigan, where easterly winds off of Lake Huron enhanced snowfall. Alpena picked up around 14 inches of snow, while Rogers City had about 10 inches. Those easterly winds gusted as high as 35 mph, resulting in blowing and drifting snow, further inhibiting travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 11, 11:54 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Dec 11, 11:54 PM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1154 PM EST Fri Dec 11 2020

.UPDATE...
Issued at 1027 PM EST Fri Dec 11 2020

Well advertised winter storm ramping up nicely to our southwest as
sharp shortwave trough rotates out of the southern Plains.
Attendant surface low getting its act together as it moves
northeast into eastern Missouri. Band of warm air advection
driven precipitation running well out ahead of this low into
central Michigan. However...northward progress has been slowed
significantly by deep layer dry wedge across northern lower
Michigan, as evident by local 00z sounding. Light precipitation,
mostly in the form of rain, has been falling for several hours
south of the M-55 corridor. Expect continued warm air advection
and increasing support via approaching upstream dynamics to
continue to overcome this dry wedge, allowing precipitation to
expand gradually north into at least the central parts of northern
lower Michigan by sunrise Saturday. As this occurs, boundary
layer temperatures will cool, resulting in a gradual transition to
mostly snow, especially so across interior areas (a more
widespread transition to snow expected shortly after sunrise). All
told, not looking at anything too significant tonight, on the
order of an inch or two where snow becomes the dominate precip
type. Latest guidance continues to support inherited forecast for
more widespread heavy snow Saturday, producing significant
accumulations by evening. No changes to inherited headlines.

&&

.NEAR TERM...(Through Saturday)
Issued at 401 PM EST Fri Dec 11 2020

...First winter storm of the season...

High Impact Weather Potential: A period of wet heavy snow and
gusty winds anticipated across much of northern Lower Michigan
tonight through Saturday.

Pattern Synopsis/Forecast: Strong southern stream short wave
continues to progress through the southern/central Plains with
associated deepening surface low (1006 MB) over western Missouri
and inverted surface trough/boundary stretching northeastward
across NW Ohio. Strong moisture transport continues out of the
Gulf ahead of the low/upper wave northward through the Mississippi
River Valley with an impressive axis of PWAT values nearing 1.0
inch heading toward the lower lakes. Strong warm advection and
upper jet support continues ahead of the surface and upper level
lows...with precip expanding northeastward along the boundary/thermal
gradient into central Lower Michigan. A fair amount of radar
returns are already evident on regional radar through central
Lower Michigan, although much of it is likely virga at this
juncture given a wedge of dry that is in place (per forecast
soundings).

As discussed in the morning update AFD, the stage is set for a
substantial snow event starting tonight and persisting through
the day Saturday. 12Z suite of model guidance remains steadfast
in tracking the progressive/negatively tilted upper wave through
Lower Michigan, and attending surface low across southern/SE
Lower Michigan on Saturday. Strong deformation forcing and impressive
moisture transport into the colder air slated to take place
essentially across northern into central Lower Michigan placing
much of northern Lower Michigan in the sweet spot for a swath of
heavy QPF/snowfall.

I do remain a bit concerned about "warmer" surface temperatures
and reduced snow to liquid ratios during the heart of the heaviest
precip on Saturday, particularly down into the lower terrain
across our SE counties near Saginaw Bay and the Huron coast, where
precip may remain mixy or even rain through the event. Thus,
believe the highest snow accumulations will set up through the
higher terrain in a corridor from CAD/HTL/West Branch east and
northeast off the Lake Huron coast...where amounts 6 to 10 inches
of wet, heavy snow are a good bet. Some northeast flow lake
enhancement could push those numbers even higher.

Upshot to this, We've upgraded our winter storm watches to
warnings for much of northern Lower Michigan for a good 5 to 10
inches of wet/heavy snow. Gladwin/Arenac/Iosco counties will go
into advisories with more of a mix and lower snow totals. Emmet
and Charlevoix counties may remain on the edge of the higher
snowfall totals and will keep them in advisories also.

&&

.SHORT TERM...(Saturday night through Monday)
Issued at 401 PM EST Fri Dec 11 2020

High impact weather potential: Lingering snow and gusty winds into
Saturday night

Synopsis/Pattern: By Saturday night the shortwave responsible for
Saturday's snow will be pushing into southeast Ontario, with the
associated surface low starting to fill in as it follows the same
path. We get into a brief slightly more zonal pattern for Sunday,
with a 100-120kt jet through the Ohio Valley. Then another wave
slides through southern Ontario late Sunday into Monday, with some
dynamic lift scraping Eastern Upper.

Forecast/Details: For at least the first half of Saturday night
we'll still have sufficient wrap around moisture for continued
synoptic snow, before moisture gets stripped out from west to east as
the low pulls off to our northeast. Winds decrease in intensity and
back through the night...and we try to transition from synoptic
system snow to more lake effect. Overlake instability and inversion
heights aren't the greatest for lake effect, but some light showers
could probably linger through the night into very early Sunday
morning. The backing winds will fan out any light accumulations,
thus not expecting much additional totals for any given
area...perhaps another inch or so through Sunday morning.

Sunday will be comparatively quiet as surface ridging pushes into
the Ohio Valley and southern Michigan. Dry westerly winds under
zonal upper level flow and mostly cloudy skies will be the rule
through the day. Another shortwave and associated weak cold front
may help squeeze out additional snow shower across Easter Upper, and
maybe the tip of the mitt Sunday night into early Monday morning.
Otherwise, another area of high pressure and increasingly drier air
starts to nudge in Monday.

Highs look to be in the upper 20s and low 30s behind the system.

.LONG TERM...(Monday night through Friday)
Issued at 401 PM EST Fri Dec 11 2020

High impact weather potential: Minimal

Another shortwave treks to our south through midweek. But with the
best moisture and lift moving through the Ohio Valley, the resulting
impacts should be removed to our south. Additional waves passing
near or over the upper Great Lakes through late week will bring
additional precipitation chances. High temperatures will run a good
5 degrees below normal through much of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1152 PM EST Fri Dec 11 2020

Strong storm system will continue to slide up through the region
today, bringing a swath of heavier snowfall up through the
region. Confidence is high that conditions will deteriorate to IFR
CIGS/VSBYS at all terminal sites this morning (see individual TAF
forecasts for timing). Several inches of snow are expected by
evening. Snow to liquid ratios will be low, likely at or under a
10 to 1 ratio.

Gustier north to northeasterly winds also develop today, with
gusts running 20 to 30 knots at the terminal sites. Wet nature of
the snow will prevent widespread drifting snow

Storm system will gradually pull off to the northeast tonight,
slowly improving the conditions in the process.

&&

.MARINE...
Issued at 401 PM EST Fri Dec 11 2020

Gusty north to northeast winds develop later tonight and Saturday
and will lead to a period of gale force gusts on portions of Lake
Michigan and Lake Huron, and small craft advisories elsewhere.
Winds/waves diminish Saturday night and remain on the lighter side
through Monday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING until midnight EST Saturday night for
     MIZ027>035.
     WINTER STORM WARNING from 6 AM Saturday to midnight EST Saturday
     night for MIZ017-018-020>026.
     LAKESHORE FLOOD ADVISORY from 7 AM Saturday to 6 AM EST Sunday
     for MIZ017-018-024-030-036-042.
     WINTER WEATHER ADVISORY until midnight EST Saturday night for
     MIZ036-041-042.
     WINTER WEATHER ADVISORY from 6 AM Saturday to midnight EST
     Saturday night for MIZ016-097-099.
LH...GALE WARNING from 7 AM Saturday to 6 AM EST Sunday for
     LHZ347>349.
     SMALL CRAFT ADVISORY until 6 AM EST Sunday for LHZ345-346.
LM...GALE WARNING from 7 AM Saturday to 6 AM EST Sunday for LMZ323-
     344>346.
     SMALL CRAFT ADVISORY until 6 AM EST Sunday for LMZ341-342.
LS...SMALL CRAFT ADVISORY until 6 AM EST Sunday for LSZ321-322.
&&

UPDATE...MB
NEAR TERM...BA
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MB
MARINE...BA
Hazardous weather outlook, Dec 11, 11:02 PM EST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1102 PM EST Fri Dec 11 2020

MIZ016>018-020>036-041-042-086>088-095>099-130415-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1102 PM EST Fri Dec 11 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

A winter storm system will track through the Great Lakes region
late tonight through Saturday. Snow from this system will begin to
overspread parts of northern Lower Michigan tonight. Please see
the winter storm warnings and winter weather advisories for
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A winter storm system moving through the region will bring a
period of wet heavy snow and gusty winds Saturday into Saturday
evening. This will likely lead to travel difficulties as well as
isolated power outages. Please see the winter storm warnings and
winter weather advisories for details.

Gusty north to northeast winds Saturday and Saturday night may
lead to some lakeshore flooding and beach erosion along the Lake
Huron coastline of northern Lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-130415-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1102 PM EST Fri Dec 11 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force wind gusts are expected on parts of Lakes Michigan and
Huron Saturday into Saturday night. Please see the latest marine
forecasts for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Kalkaska

When
December 12, 3:00 AM EST to 7:00 PM EST
Where
Kalkaska forecast zone
Reported by
Public
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
December 12, 3:00 AM EST to 8:00 PM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
December 12, 3:00 AM EST to 8:00 PM EST
Where
Crawford forecast zone
Reported by
Public
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Alcona

When
December 12, 3:00 AM EST to 8:00 PM EST
Where
Alcona forecast zone
Reported by
Public
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

Winter Storm, Wexford

When
December 12, 3:00 AM EST to 7:00 PM EST
Where
Wexford forecast zone
Reported by
Public
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
December 12, 3:00 AM EST to 7:00 PM EST
Where
Missaukee forecast zone
Reported by
Public
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Winter Storm, Roscommon

When
December 12, 3:00 AM EST to 7:00 PM EST
Where
Roscommon forecast zone
Reported by
Public
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Winter Storm, Ogemaw

When
December 12, 3:00 AM EST to 7:00 PM EST
Where
Ogemaw forecast zone
Reported by
Public
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
December 12, 6:00 AM EST to 7:00 PM EST
Where
Antrim forecast zone
Reported by
Public
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
December 12, 6:00 AM EST to 8:00 PM EST
Where
Otsego forecast zone
Reported by
NWS Employee
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Montmorency

When
December 12, 6:00 AM EST to 8:00 PM EST
Where
Montmorency forecast zone
Reported by
Public
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Winter Storm, Alpena

When
December 12, 6:00 AM EST to 8:00 PM EST
Where
Alpena forecast zone
Reported by
Trained Spotter
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
December 12, 6:00 AM EST to 7:00 PM EST
Where
Grand Traverse forecast zone
Reported by
Public
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Cheboygan

When
December 12, 7:00 AM EST to 8:00 PM EST
Where
Cheboygan forecast zone
Reported by
Trained Spotter
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Winter Storm, Presque Isle

When
December 12, 7:00 AM EST to 8:00 PM EST
Where
Presque Isle forecast zone
Reported by
Public
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Winter Storm, Leelanau

When
December 12, 7:00 AM EST to 7:00 PM EST
Where
Leelanau forecast zone
Reported by
COOP Observer
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935245, 935251, 935253, 935255, 935256, 935257, 935258, 935260, 934895, 934897, 935221, 935222, 935223, 934893, 934894, 934896.